Esophagitis due to Tetracycline and its Derivatives in Dermatology Patients

March 2006 | Volume 5 | Issue 3 | Original Article | 247 | Copyright © March 2006

Timothy T. Chang MD, Susan T. Nedorost MD

Abstract
Medication induced esophagitis (MIE) has been reported in dermatology patients taking tetracycline antibiotics. The symptoms of esophagitis, preventable with proper instruction, can create morbidity and lead to increased costs for patients. Our study sought to quantify the incidence of MIE in patients taking tetracycline antibiotics and to investigate how these patients develop MIE. A cross-sectional questionnaire survey was given at outpatient dermatology clinics. Ninety-three surveys from patients who had taken tetracycline antibiotics and 48 surveys from a control group were analyzed. Incidence of esophagitis symptoms (difficulty or pain with swallowing) was measured in both survey and control groups. We found that esophagitis is significantly more common in patients taking tetracycline and its derivatives as compared with a control group (p<.03). Patients should be counseled to take tetracycline antibiotics in an upright position with a large amount of fluid and to report esophagitis symptoms to the prescribing physician.